Skip to main content
padlock icon - secure page this page is secure

Sudden Death by Spontaneous Epiglottic Hematoma Secondary to High Blood Levels of Warfarin

Buy Article:

$47.00 + tax (Refund Policy)

A 67‐year‐old man was found dead, at his home. On external examination, we found a voluminous purplish black ecchymosis of the anterior neck area. On internal examination, we found a voluminous epiglottis hematoma completely obstructing the upper airway. It was associated with other sites of intra‐abdominal hemorrhage. Toxicological studies revealed the presence of warfarin at a concentration of 8.4 mg/L in peripheral blood, which supposes an INR well above 4.5. To conclude, we supposed death was due to asphyxia secondary to a spontaneous epiglottic hematoma caused by a high blood concentration of warfarin. Hemorrhage in the epiglottis is very rare. To our knowledge, our patient is the only case of “sudden death” reported with spontaneous epiglottic hematoma due to high blood concentration of warfarin. In forensic practice, an anterior neck ecchymosis, without trauma, may suggest hemorrhage into soft airway tissues. Pathology findings make it possible to exclude exogenous trauma.
No References
No Citations
No Supplementary Data
No Article Media
No Metrics

Keywords: airway obstruction; anticoagulation; forensic science; forensic toxicology; hematoma; warfarin

Document Type: Research Article

Publication date: July 1, 2017

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more